Maine, 2013Heavy Snow in Maine, December 17 to 18, 2013
December 17 to 18, 2013 · NWS CAR · 2 events in 2 counties and zones
Intensifying low pressure tracked northeast across the Gulf of Maine to Nova Scotia through the overnight hours of the 17th into the morning of the 18th. The low brought heavy snow along the Downeast coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked northeast across the Gulf of Maine to Nova Scotia through the overnight hours of the 17th into the morning of the 18th. The low brought heavy snow along the Downeast coast. Snow began during the evening of the 17th and continued through the morning of the 18th. Warnings verified during the early morning hours of the 18th. Storm total snow accumulations generally ranged from 7 to 10 inches...with local totals up to around 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 17, 6:26 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 17, 6:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EST TUE DEC 17 2013
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST TONIGHT. LOW PRESSURE FORMING NEAR
SOUTHERN NEW ENGLAND WILL TRACK INTO THE GULF OF MAINE TONIGHT
THEN ACROSS NOVA SCOTIA ON WEDNESDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE: ADJUSTED THE TIMING OF THE SNOW AS THE LATEST RADAR SHOWS
LEADING EDGE OF THE RETURNS MOVING INTO SW MAINE. MOVED UP THE
TIMING BY 1-2 HRS BUT KEPT PRECIP CHANCES AND AMOUNTS WHERE THEY
ARE FOR NOW. TEMPERATURES WERE ADJUSTED DOWN A FEW DEGREES TO
START AND THEN THE READINGS SHOULD LEVEL OFF W/THE ARRIVAL OF THE
CLOUDS.
SNOW IS EXPECTED TO OVERSPREAD THE REGION FROM SOUTHWEST TO
NORTHEAST THIS EVENING. THE SNOW SHOULD BEGIN TO OVERSPREAD THE
BANGOR AND BAR HARBOR REGIONS BY AROUND 8 PM AND THEN CONTINUE
NORTHEAST REACHING THE HOULTON AREA BETWEEN 10 AND 11 PM...THEN
FINALLY REACHING THE CARIBOU AND PRESQUE ISLE REGION BETWEEN
MIDNIGHT AND 2 AM. WE ARE STILL EXPECTING THE HIGHEST AMOUNTS
ACROSS WASHINGTON COUNTY WHERE WE ARE EXPECTING AMOUNTS OF 12+
INCHES. SNOW AMOUNTS WILL TAPER OFF FROM SOUTHEAST TO NORTHWEST
ACROSS THE CWA WITH AMOUNTS DROPPING OFF TO ABOUT AN INCH OR SO AS
YOU GO NORTH INTO THE ST JOHN VALLEY.
AS THE LOW STARTS TO INTENSIFY LATER TONIGHT EXPECT THE WINDS TO
BEGIN TO INCREASE ACROSS DOWNEAST AREAS AND THIS WILL RESULT IN
AREAS OF BLOWING AND DRIFTING SNOW TOWARD MORNING ESPECIALLY
ACROSS WASHINGTON COUNTY.
THE LOW WILL CONTINUE TO TRACK NORTHEAST ALONG THE SOUTH SHORE OF
NOVA SCOTIA WEDNESDAY WITH SNOW CONTINUING ACROSS EASTERN AREAS
THROUGH WEDNESDAY MORNING. THE SNOW WILL THEN TAPER TO SNOW
SHOWERS AS THE LOW CONTINUES TO MOVE AWAY TO THE EAST OF NOVA
SCOTIA DURING WEDNESDAY AFTERNOON. BLOWING SNOW WILL CONTINUE TO
BE AN ISSUE ACROSS DOWNEAST MAINE INTO WEDNESDAY AFTERNOON. ANY
LINGERING SNOW SHOWERS SHOULD PRETTY MUCH END BY LATE WEDNESDAY
AFTERNOON WITH PARTIAL CLEARING EXPECTED.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A FRONTAL BOUNDARY SETS UP ACROSS NORTHERN AND CENTRAL MAINE DURING
THIS PERIOD WHICH SEPARATES AN ARCTIC AIRMASS OVER EASTERN CANADA
AND MILDER AIR ACROSS SOUTHERN NEW ENGLAND. A SERIES OF
DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY.
A DISTURBANCE PUSHES ACROSS NORTHERN AND CENTRAL MAINE ON FRIDAY WITH
SEVERAL INCHES OF SNOW. THIS MAY BE A LOW END ADVISORY IF QPF
TOTALS HIT THE HIGH END OF MODEL GUIDANCE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NORTHERN AND EASTERN MAINE MAY SEE A BRIEF BREAK IN THE WEATHER
FRIDAY NIGHT AND EARLY SATURDAY BEFORE THE NEXT SURFACE LOW MOVES
ALONG THE FRONTAL BOUNDARY. THIS LOW IS FORECAST TO PULL EVEN
MILDER AIR OVER A SHALLOW ARCTIC AIRMASS. CRITICAL THICKNESSES PUT
CENTRAL AND DOWNEAST MAINE AT RISK FOR A SIGNIFICANT ICING EVENT
SATURDAY NIGHT THROUGH MONDAY. NORTHERN MAINE APPEARS TO BE DEEP
ENOUGH INTO THE ARCTIC AIR FOR ALL SNOW SUNDAY THROUGH MONDAY. THE
12Z GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT ON THIS EVENT 4-5
DAYS OUT. THIS SITUATION SHOULD BE MONITORED.
SURFACE HIGH PRESSURE FINALLY BUILDS INTO THE REGION MONDAY NIGHT
AND TUESDAY TO BRING AN END TO THE WINTRY MIX.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: LOW PRESSURE WILL TRACK NORTHEAST FROM SOUTHERN NEW
ENGLAND TONIGHT AND THEN ALONG THE SOUTH SHORE OF NOVA SCOTIA ON
WEDNESDAY.
KFVE...VFR THIS EVENING. MVFR DEVELOPING IN LWRG CIGS/-SN 08-11Z.
KCAR/KPQI/KHUL...VFR THIS EVENING. IFR DEVELOPING IN LWRG CIGS/-SN
03-06Z TNGT.
KBGR/KBHB...VFR EARLY THIS EVENING THEN IFR/LIFR IN DEVELOPING
SNOW EARLY THIS EVENING AND CONTINUING INTO WEDNESDAY.
SHORT TERM: LIFR AND IFR CIGS AND VSBYS ARE LIKELY THURSDAY ACROSS THE
NORTHERN TAF SITES DUE TO LOW CLOUDS AND LIGHT SNOW AT ALL TAF
SITES FRIDAY THROUGH SUNDAY DUE TO LOW CLOUDS...A WINTRY MIX AND
FOG.
&&
.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN LIGHT THIS EVENING AND THEN
BEGIN TO INCREASE LATER THIS EVENING IN ADVANCE OF LOW PRESSURE
MOVING NORTHEAST. WINDS WILL INCREASE TO GALE FORCE LEVELS LATE
TONIGHT AND CONTINUE AT GALE FORCE LEVELS ON WEDNESDAY.
SHORT TERM: NO HEADLINES ARE EXPECTED DURING THIS FORECAST PERIOD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR MEZ011-
031.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR MEZ006.
WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR MEZ015>017-
029-030-032.
MARINE...GALE WARNING FROM 4 AM TO 6 PM EST WEDNESDAY FOR ANZ050>052.
&&
NEAR TERM...DUDA/HEWITT
SHORT TERM...OKULSKI
LONG TERM...OKULSKI
AVIATION...DUDA/HEWITT/OKULSKI
MARINE...DUDA/HEWITT/OKULSKIHazardous weather outlook, Dec 17, 5:34 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
534 PM EST TUE DEC 17 2013
MEZ001>005-010-182245-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
534 PM EST TUE DEC 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT.
LIGHT SNOW WILL SPREAD 2 TO 4 INCHES OF SNOW ACROSS THE AREA, WITH
2 INCHES OR LESS OVER THE FAR NORTHWEST. THIS WILL LIKELY MAKE
ROADS SLICK LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS THE POSSIBILITY OF A PROLONGED WINTRY EVENT FROM FRIDAY
THROUGH SUNDAY NIGHT. IT IS TOO EARLY TO PINPOINT SPECIFIC DETAILS
BUT THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER EVENT INCLUDING
THE POSSIBILITY OF SIGNIFICANT ICING. MORE INFORMATION WILL FOLLOW
AS DETAILS BECOME CLEARER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-031-182245-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
534 PM EST TUE DEC 17 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
IN ADDITION...THERE IS THE POSSIBILITY OF A PROLONGED WINTRY EVENT
FROM FRIDAY THROUGH SUNDAY NIGHT. IT IS TOO EARLY TO PINPOINT
SPECIFIC DETAILS BUT THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER
EVENT INCLUDING THE POSSIBILITY OF SIGNIFICANT ICING. MORE
INFORMATION WILL FOLLOW AS DETAILS BECOME CLEARER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ006-182245-
SOUTHEAST AROOSTOOK-
534 PM EST TUE DEC 17 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
IN ADDITION...THERE IS THE POSSIBILITY OF A PROLONGED WINTRY EVENT
FROM FRIDAY THROUGH SUNDAY NIGHT. IT IS TOO EARLY TO PINPOINT
SPECIFIC DETAILS BUT THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER
EVENT INCLUDING THE POSSIBILITY OF SIGNIFICANT ICING. MORE
INFORMATION WILL FOLLOW AS DETAILS BECOME CLEARER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-029-030-032-182245-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
534 PM EST TUE DEC 17 2013
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
IN ADDITION...THERE IS THE POSSIBILITY OF A PROLONGED WINTRY EVENT
FROM FRIDAY THROUGH SUNDAY NIGHT. IT IS TOO EARLY TO PINPOINT
SPECIFIC DETAILS BUT THE POTENTIAL EXISTS FOR A SIGNIFICANT WINTER
EVENT INCLUDING THE POSSIBILITY OF SIGNIFICANT ICING. MORE
INFORMATION WILL FOLLOW AS DETAILS BECOME CLEARER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-182245-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
534 PM EST TUE DEC 17 2013
...GALE WARNING IN EFFECT FROM 4 AM TO 6 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Coastal Hancock
- When
- December 17, 8:00 PM EST to December 18, 9:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Coastal Washington
- When
- December 17, 8:00 PM EST to December 18, 12:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 12 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 17, 20131 death · 1 event
- Winter Weather in New York, December 17, 201324 events
- Heavy Snow and High Wind in Montana, December 17 to 19, 201373 kt wind · 16 events
- Winter Weather in Pennsylvania, December 17, 201313 events
- Winter Weather in New Jersey, December 17, 201311 events
- Heavy Snow in Massachusetts, December 17 to 18, 20137 events
- Heavy Snow in Maine, December 17 to 18, 20136 events
- Winter Weather in West Virginia, December 17 to 18, 20134 events
- Winter Weather in Vermont, December 17, 20133 events
- Heavy Snow in New Hampshire, December 17, 20133 events
- High Wind in Wyoming, December 17 to 18, 201355 kt wind · 3 events
- Winter Weather in Connecticut, December 17, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488760, 488763.